MAUDE Adverse Event Report: MEDACTA INTERNATIONAL SA GMK-SPHERE TIBIAL INSERT FIXED SPHERE FLEX SIZE 4/12 MM R; KNEE TIBIAL INSERT

MEDACTA INTERNATIONAL SA GMK-SPHERE TIBIAL INSERT FIXED SPHERE FLEX SIZE 4/12 MM R; KNEE TIBIAL INSERT
Model Number 02.12.0412FR
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code Pain (1994)
Date of Event 06/09/2022
Type of Reportable Event Serious Injury
Event or Problem Description
Gmk sphere implanted approximately 6 years and 10 months ago (12 aug 2015) for osteoarthritis.The patient presented with a painful knee, and radiographs revealed that the insert screw had broken and was loose in the joint.The surgeon removed the part of the screw loose in the joint and implanted a new insert (without the screw).Only half of the screw was recovered, the other half is still lodged in the tibial tray.
 
Additional Manufacturer Narrative
Clinical evaluation performed by medacta medical affairs director: 6 years after primary cemented tka, the insert fixation screw is found broken and loose in the joint.Reoperation is undertaken to remove the screw and exchange the tibial insert.We cannot tell when the screw got loose.The surgeon assessed that the femoral component was not scratched and therefore there was no need to exchange it.The screw could have broken at surgery and then have remained in its seating for years, or it could have broken only very recently.According to report, no torque-limiting screwdriver was used: this may result in insufficient torque being applied (which could lead to self-unscrewing) or excessive torque that might break the screw.With the available information, we cannot tell what the root cause of this adverse event might have been.Visual inspection (only a part of the fixation screw received) performed by medacta knee r&d project manager: removal of broken fixation screw after 6 years and 10 months from primary implantation due to fixation screw breakage and consequent loosening.Reoperation is undertaken to remove the screw and exchange the tibial insert.The surgeon assessed that the femoral and tibial components were not scratched; therefore, they have not been replaced.The inlay screw broke in its threaded shaft, at the level of the cantilevered portion of the screw when fixed in the baseplate.The cause for screw breakage and when it occurred remains unknown, we can only suppose that it can be related to not correct tightening torque.We have no evidence that, at the time of the primary surgery, the torque limiting screwdriver (ref.02.07.10.4577; torque limiter screwdriver 3.5 nm) was used.This may result in insufficient torque being applied (which could lead to self-unscrewing) or excessive torque that might break the screw.Based on the available information is not possible to assert that the cause of failure is related to a faulty device.
 
Additional Manufacturer Narrative
On 11 nov 2022, we were informed that the insert was not revised, only the broken part of the screw loosened in the joint was removed.

Brand Name
GMK-SPHERE TIBIAL INSERT FIXED SPHERE FLEX SIZE 4/12 MM R
Common Device Name
KNEE TIBIAL INSERT
Manufacturer (Section D)
MEDACTA INTERNATIONAL SA
strada regina
castel san pietro, switzerland 6874
SZ  6874
Manufacturer (Section G)
MEDACTA INTERNATIONAL SA
strada regina
castel san pietro, switzerland 6874
SZ   6874
Manufacturer Contact
stefano baj
strada regina
castel san pietro, switzerland 6874
SZ   6874
MDR Report Key15392133
Report Number3005180920-2022-00679
Device Sequence Number12057926
Product Code JWH
UDI-Device Identifier07630030826580
UDI-Public07630030826580
Combination Product (Y/N)N
Initial Reporter CountrySF
PMA/510(K) Number
K121416
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2015
Device Explanted Year2022
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Distributor
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup
Report Date (Section B) 11/24/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number02.12.0412FR
Device Catalogue Number02.12.0412FR
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer09/06/2022
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 08/11/2022
Supplement Date Received by Manufacturer08/11/2022
Initial Report FDA Received Date09/09/2022
Supplement Report FDA Received Date11/24/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age71 YR
Patient SexFemale
Patient Weight80 KG